This section is for everyone and their helpers. Because hypos can rapidly render you confused and helpless, everyone needs to know what to do about them. There is quiz at the end which all of you should do.
It is essential that you, your family and work colleagues know exactly what to do if you become low in blood sugar.
If you are a kid tell the bus driver, your friends and your teachers that you have diabetes and what to do if you look low.
Make out a personalised sheet and give it to anyone who may be in a postion to rescue you out of a hypo. Put a copy in the survival pack.
I am Jenny Smith. I have insulin dependent diabetes. When I have low blood sugars I show these symptoms:
- I am usually irritable.
- I go pale.
- I start to sweat.In this event, do this:
- Give me some lucozade. It is in my backpack. Look for some glucose tablets in my pocket and give me those.
- Give me a drink of milk or sugary water or fruit juice.These symptoms happen when my brain is not getting enough sugar. I cannot think and act appropriately for myself and may be bad tempered. If I don’t get sugar I could pass out.
In case of difficulty please call:
- Parents… Joe and Carol Smith 1234 456789
- Friend…Mary Swanson 2468 101213
- Doctor…Dr Margaret Reilly 3579 111315
If you don’t know what to do, or my medical condition does not improve or I pass out please call 999 or 911.
When it comes to going out on dates with new people you don’t have to go as far as this! On the other hand diabetes is not something to hide either. If someone isn’t okay with you having diabetes would you really want to go out with them anyway?
Keep supplies to deal with hypoglycemia in your home, your car, your office, your sports bag, locker, at school and on your person.
Effects of low blood sugars on the brain as the condition worsens are:
- Delayed reaction time.
- Difficulty reading small print.
- Irritable stubborn behaviour.
- Difficulty in speaking
- Loss of consiousness
If you suspect a hypo the first thing you should check is your blood sugar. Ask your helpers to ask you to check your blood sugar if they think your sugar level is low.
This will cause less fighting than trying to force you to eat something.
If you are out with your mates and have drugs or drink and pass out they MUST ring 999 / 911 and get you to an Emergency Department right away. They may think you are just drunk. You may not be. You may be dying.
If you have been doing drugs and get into a mess call your parents. They may be shocked and angry but it is a rare parent who won’t help. They will do their best to get you safe and sorted.
These are things you may notice when you are going low:
- Hunger can be a symptom you are going low but about half the time it is just plain hunger and your sugar is in the normal range. So check your sugar before treating lows unless you are very sure.
- Blurred vision
- Hand tremors
- Tingling sensation in the fingers or tongue
- Buzzing in the ears
- Tight feeling in throat or tongue.
- Sudden awakening from sleep.
- Feeling light headed
- Hot feeling
These are signs other people may notice as you go low:
- Dilated pupils
- Violent behaviour
- Shouting while asleep or awake
- Rapid shallow breathing
- Cold or clammy skin
- Pale complexion
- Slurred speech
- Nystagmus- jerky movements of the eye when looking slowly from ear to ear.
Self treatment of hypos
Hypoglycaemia symptoms and signs often follow a typical pattern for each person. If you know that you become a certain way only when you are very low you could be best to give yourself glucose right away – then test.
Low blood sugars often occur right before meals, after exercising, and when insulin is peaking and sometimes in the middle of the night.
Try not to eat too much when you are low because overtreatment of hypos will make you go too high afterwards.
If your sugar level has been too high and you have taken a correction dose your sugar can drop fast. This can make you feel low. A way to stop this feeling is to eat a small amount just after you inject.
To raise blood sugars cleanly and predictably it is best to use pure glucose. This can be in gel, tablet or liquid form.
Food substances like milk, juice and sweets are a bit slower in onset and the amount of carbohydrate is difficult to measure.
If you don’t raise your blood sugar rapidly enough you will often end up having more to eat and then having high blood sugars for hours later.
If you weigh in kilograms: 3g of carb will raise your blood sugar UK / US
- 16kg 3.33 / 59.9
- 32kg 1.68 / 30.2
- 48kg 1.17 / 21.0
- 64kg 0.84 / 15.1
- 80kg 0.66 / 11.8
- 95kg 0.54 / 9.7
- 111kg 0.51 / 9.1
- 128kg 0.42 / 7.5
- 143kg 0.36 / 6.4
Most glucose tablets start to take effect in 3 minutes and have worn off by 40 minutes. Test 15 minutes after you take glucose to see that you are rising if you are not feeling an improvement by then.
Sometimes due to the effect of adrenaline you can be quite shaky for an hour or more after your blood sugar has come back to normal. You may also be quite hungry and you may need to eat a meal or snack.
Common Causes of Hypoglycaemia
- Too long a delay in eating your meal after an insulin injection.
- Delayed stomach emptying after a meal.
- Eating less than you planned for the given insulin dose.
- Drinking too much alcohol. What is too much? More than just one unit for many insulin users. Sorry.
- Hormonal changes in certain phases of the menstrual cycle.
- Sudden return to normal after a period of insulin resistance such as when recovered from an illness.
- Injecting from a new bottle of insulin when the old one had lost some of its effectiveness.
- Switching insulin types without considering different potencies of different insulins. Eg lispro and aspart the rapid acting analogues have 150% of the potency of regular insulin. Levemir has 75% of the potency of Lantus.
- Taking too much insulin.
- Not rolling cloudy insulin suspensions adequately.
- Mistakenly injecting insulin into a muscle.
- Lying too long in a hot tub.
- Effects of exercise that have not been covered by sufficient insulin reduction or carbohydrate intake.
- Injecting near a muscle that will be strenously exercised.
- Some medications cause hypos.
- Some insulins are not as stable as you would like and are more prone to giving hypos eg NPH.
- Two different carers give someone their insulin without checking first.
a Raised pulse rate.
b Jerky movements of the eyes when looking slowly from ear to ear.
c Pale skin.
a Check your blood sugar.
b Go for a walk.
c Drink a big glass of water.
d Phone for an ambulance to take you to hospital.5. Effects of low blood sugar on the brain include three of these…
a Delayed reaction time.
b Irritable, stubborn behaviour.
c Dry mouth.
d Difficulty reading small print.
Have you got it?
1. ACD are correct. Depression and stress cause a rise in cortisol that usually raise your blood sugars somewhat.
2. ACD. Infections tend to increase blood sugars.
3. ABC are correct. Vomiting can be a sign of high blood sugars. It also happens if you have had to inject glucagon to treat a low blood sugar.
4 A. Many people find it is only low about half the time.
5. ABD are correct. Dry mouth is more commonly associated with high blood sugars.
Acknowlegements to Dr Bernstein.
Where to Next?
Please now continue to the How To: Advise My Helpers of Low Blood Sugars section. If you have successfully got your nearest and dearest handy for this section don’t let them out of the house. They have to do the next section too!